New Mexico, 2024Tornadoes and Flash Flood in New Mexico, May 29, 2024
May 29, 2024 · NWS ABQ · 6 events in 2 counties and zones
A surface convergence boundary was draped across east central NM during the evening hours of May 29th. High moisture was in place east of the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface convergence boundary was draped across east central NM during the evening hours of May 29th. High moisture was in place east of the boundary. These two features resulted in the development and strengthening of a strong supercell that drifted south and southeast through Curry County. The supercell produced two brief tornadoes along with golf ball to baseball size hail in central and southeast Curry County near Cannon Air Force Base. Rotation weakened as the supercell moved south into Roosevelt County. However, it still dropped baseball to tea cup size hail in Portales. The supercell exited into the Texas South Plains shortly before midnight.
Key Words: Tornado, Hail, Flash Flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 29, 5:01 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, May 29, 5:01 PM MST, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
601 PM MDT Wed May 29 2024
...New AVIATION...
.SYNOPSIS...
Issued at 331 PM MDT Wed May 29 2024
Isolated to scattered showers and storms will focus over the
northern mountains and eastern plains this afternoon and evening. A
few storms across the east could become severe late this afternoon
into the evening hours. Afternoon storm activity is expected to
continue across eastern NM Thursday and Friday and potentially
extend west into central NM on Saturday. Drier air infiltrates from
the west Sunday, helping temperatures climb to around 5-10 degrees
above seasonal averages. Above average temperatures are dry weather
will likely prevail early to mid next week.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 331 PM MDT Wed May 29 2024
Isolated to scattered convection has developed over the high terrain
this afternoon. Since the moisture boundary pushed further west than
expected overnight, a few updrafts with a little lightning have
developed over the western high terrain as well. This showers and
storms could produce localized gusty winds as they drift eastward
towards the Rio Grande Valley. Storms that move off the Sangre de
Cristo mountains into the eastern plains will attempt to organize,
but only 20-30kts of bulk shear suggest that any severe storms will
be pulsy in nature. There is ample instability across the east-
central and northeast plains for storms to tap into, but model
soundings also show a large cap that they will need to overcome.
Previous runs of the HRRR indicated the potential for storms to
continue past midnight, but recent guidance has backed off that
solution.
Thursday afternoon's storm activity will focus across far eastern NM
along the dryline. A westerly wave should provide enough lift for
robust, potentially severe convection across the far northeast.
Storms will likely cluster together as they move eastward into TX
during the evening, sending an outflow boundary south and west,
likely squeaking through the gaps of the central mountain chain by
early Friday morning.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 331 PM MDT Wed May 29 2024
Dryline storms are likely once again Friday in eastern NM with the
best chance for severe weather across the far northeast near the CO
border. There will likely be more storm activity than today or
Thursday so the chances of gusty east winds in eastern Albuquerque
and potentially Santa Fe as well will be increased for Saturday
morning. With low-level moisture in place in the wake of the gusty
east winds and a shortwave moving overhead, convective activity
could extend as far west as the Rio Grande Valley on Saturday. Dry
air advection behind this shortwave will limit storms to the far
eastern plains on Sunday and help temperatures soar to the highest
values of the season thus far in western and central NM. The middle
Rio Grande Valley will be pushing 95F and Santa Fe could approach
90F. Long-term ensemble guidance is in good agreement that ridging
will continue to build over the western US early to mid-next week,
helping temperatures climb even higher. There is some uncertainty
with the location of the ridge, with some models show the axis over
the west coast and others showing it along the spine of the Rockies.
Both would indicate above average temperatures for most of New
Mexico, but the west coast ridge would increase the chances of
backdoor cold front intrusions into eastern NM.
&&
.AVIATION...
(00Z TAFS)
Issued at 601 PM MDT Wed May 29 2024
Isolated showers and storms across the northeast and east central
plains could become briefly strong to severe with damaging winds
and hail and may impact KTCC between before 30/05Z. Given the lack
of storm coverage this afternoon, unlikely to see low clouds at
KLVS and a strong east wind at KABQ. There is a low chance for
some MVFR conditions from low clouds at KTCC, KCVS and KCVN due
to higher surface moisture return from the southeast. Some
guidance depicts some isolated shower and storm activity between
KTCC and KCAO between 06-12Z, but low confidence in this actually
materializing. Any low stratus northeast and east central NM
breaks up shortly after sunrise. Some shower and storm development
is expected in far northeast NM beginning midday Thursday with
most activity mainly northeast of KLVS and north of KTCC.
&&
.FIRE WEATHER...
Issued at 331 PM MDT Wed May 29 2024
Gusty showers and storms are expected over the high terrain and in
central and eastern NM through the evening hours. A few storms
across the northeast and east central plains may become severe this
evening as well. The dryline will continue to slosh back and forth
across central and eastern NM the next several days, being the focus
of shower and storm activity each day. The threat of strong to
severe storms will generally be confined to far eastern NM each day.
Winds are expected to come up on Sunday in the wake of a westerly
shortwave that will also usher in a drier airmass. Single digit to
low teen minimum afternoon humidity Sunday through Tuesday will
create widespread elevated fire weather conditions with near
critical conditions across the northeast where winds will be a bit
stronger. Fortunately, beneficial rainfall from yesterday and the
next few days could help to increase fuel moisture across this area.
Temperatures are expected to rise to 5-10 degrees above average
areawide early next week as ridging builds in over the Intermountain
West.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 48 86 49 87 / 0 0 0 0
Dulce........................... 38 82 38 82 / 0 5 0 5
Cuba............................ 45 81 47 82 / 0 0 0 5
Gallup.......................... 41 84 41 86 / 0 0 0 0
El Morro........................ 44 78 45 81 / 0 0 0 5
Grants.......................... 42 83 43 85 / 0 0 0 0
Quemado......................... 44 81 46 84 / 0 0 0 5
Magdalena....................... 53 84 54 84 / 0 0 0 5
Datil........................... 49 81 49 82 / 0 0 0 5
Reserve......................... 39 87 41 89 / 0 0 0 0
Glenwood........................ 54 91 56 92 / 0 0 0 0
Chama........................... 40 75 39 76 / 10 5 0 10
Los Alamos...................... 54 79 54 79 / 10 0 0 20
Pecos........................... 50 82 48 81 / 20 5 5 30
Cerro/Questa.................... 46 75 44 75 / 20 10 10 30
Red River....................... 40 70 37 69 / 20 20 10 40
Angel Fire...................... 36 74 34 72 / 30 10 10 40
Taos............................ 43 81 42 80 / 20 5 5 20
Mora............................ 45 78 43 76 / 20 10 10 40
Espanola........................ 51 88 50 87 / 10 0 0 20
Santa Fe........................ 53 82 52 82 / 20 5 0 20
Santa Fe Airport................ 51 86 50 86 / 10 0 0 10
Albuquerque Foothills........... 58 87 58 88 / 5 0 0 10
Albuquerque Heights............. 56 89 56 89 / 5 0 0 5
Albuquerque Valley.............. 55 91 55 91 / 0 0 0 5
Albuquerque West Mesa........... 57 90 57 90 / 5 0 0 5
Belen........................... 53 91 52 91 / 0 0 0 5
Bernalillo...................... 55 90 56 90 / 10 0 0 5
Bosque Farms.................... 52 90 51 91 / 0 0 0 5
Corrales........................ 56 90 55 90 / 5 0 0 5
Los Lunas....................... 53 91 52 91 / 0 0 0 5
Placitas........................ 56 86 57 86 / 10 0 0 5
Rio Rancho...................... 57 89 56 89 / 5 0 0 5
Socorro......................... 57 93 57 95 / 0 0 0 0
Sandia Park/Cedar Crest......... 53 80 52 81 / 5 0 0 10
Tijeras......................... 53 83 52 84 / 5 0 0 10
Edgewood........................ 49 84 49 84 / 10 0 0 10
Moriarty/Estancia............... 45 86 44 86 / 5 0 0 10
Clines Corners.................. 48 81 48 79 / 10 0 0 20
Mountainair..................... 50 83 49 84 / 0 0 0 10
Gran Quivira.................... 50 84 48 84 / 0 0 0 10
Carrizozo....................... 57 88 56 89 / 0 0 0 10
Ruidoso......................... 53 82 52 82 / 0 0 0 20
Capulin......................... 50 78 46 73 / 20 40 30 60
Raton........................... 48 83 46 77 / 20 30 20 50
Springer........................ 50 83 48 79 / 20 30 20 50
Las Vegas....................... 49 81 47 76 / 30 20 10 40
Clayton......................... 57 84 53 77 / 30 50 30 40
Roy............................. 54 82 51 77 / 40 30 20 50
Conchas......................... 59 91 56 84 / 40 20 20 30
Santa Rosa...................... 57 88 54 83 / 30 5 10 20
Tucumcari....................... 60 91 56 82 / 30 20 30 30
Clovis.......................... 62 94 58 82 / 20 10 20 20
Portales........................ 62 95 58 86 / 20 5 20 20
Fort Sumner..................... 60 93 57 87 / 10 5 10 20
Roswell......................... 64 100 63 91 / 5 0 5 10
Picacho......................... 55 91 55 86 / 5 0 0 20
Elk............................. 53 90 53 86 / 0 0 0 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...16
LONG TERM....16
AVIATION...71
In the hours before
Special weather statement, May 29, 5:13 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
613 PM MDT Wed May 29 2024
NMZ233-300045-
Guadalupe County-
613 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GUADALUPE COUNTY
THROUGH 645 PM MDT...
At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Vaughn, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pastura and portions of U.S. Highway 54 southwest of Pastura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3456 10511 3470 10517 3486 10496 3463 10481
TIME...MOT...LOC 0010Z 233DEG 11KT 3466 10508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 5:16 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT Wed May 29 2024
NMZ232-300045-
Eastern San Miguel County-
616 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN MIGUEL COUNTY
THROUGH 645 PM MDT...
At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Variadero, or 32 miles north of Santa Rosa, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Variadero and Trementina.
This includes State Road 104 between Mile Markers 37 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3526 10459 3539 10474 3545 10469 3545 10467
3546 10467 3566 10448 3545 10420
TIME...MOT...LOC 0015Z 233DEG 25KT 3539 10458
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 6:22 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
722 PM MDT Wed May 29 2024
NMZ228-229-231-232-300200-
Eastern San Miguel County-Far Northeast Highlands-Harding
County-Northeast Highlands-
722 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES THROUGH 800 PM MDT...
At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Maes, or 23 miles west of Mosquero, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central San
Miguel, west central Harding and southeastern Mora Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3571 10440 3579 10453 3600 10430 3578 10399
TIME...MOT...LOC 0122Z 239DEG 27KT 3579 10438
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, May 29, 6:49 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
749 PM MDT Wed May 29 2024
NMZ234-235-300230-
Curry County-Quay County-
749 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN QUAY AND CENTRAL
CURRY COUNTIES THROUGH 830 PM MDT...
At 748 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 15 miles northwest of
Ranchvale to 12 miles southwest of Grady. Movement was northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grady and Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3473 10311 3493 10336 3469 10363 3456 10346
TIME...MOT...LOC 0148Z 225DEG 11KT 3464 10352 3470 10347
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MAEvent by event
3 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Curry
- When
- May 29, 7:45 PM MST to 7:47 PM MST
- Where
- Curry County, 5.73 mi E of Field
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 34.620, -103.470
Trained spotter documented a brief tornado relayed by the Curry County Emergency Manager. No damage was reported as the tornado was brief and in rural land. Damage rating EF-Unknown.
Hail, Curry
- When
- May 29, 9:10 PM MST to 9:40 PM MST
- Where
- Curry County, (Cvs)cannon Afb
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.380, -103.320
A tornadic supercell produced tennis ball size hail at Cannon Air Force Base.
Hail, Curry
- When
- May 29, 9:18 PM MST to 10:00 PM MST
- Where
- Curry County, 4.4 mi SE of (Cvs)cannon Afb
- Measured
- 2.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.340, -103.260
Golf ball to baseball size hail was observed southeast of Cannon AFB north of the Curry and Roosevelt County line. The hailstones ended up breaking a house window.
Tornado, Curry
- When
- May 29, 9:22 PM MST to 9:26 PM MST
- Where
- Curry County, 2.28 mi W of (Cvs)cannon Afb
- Rating
- EFU
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 34.380, -103.360
Photo from Roosevelt County Emergency Manager shows a rope funnel apparently in contact with the ground.
Flash Flood, Curry
- When
- May 29, 9:37 PM MST to 10:25 PM MST
- Where
- Curry County, 1.39 mi WSW of Clovis to 1.3 mi WSW of Clovis
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.401, -103.222
Water 8 to 9 inches deep was reported at the intersection of West Grande Avenue and North Hull Street. A car was stalled in deep water nearby at West Grande Avenue and West 1st Street.
Hail, Roosevelt
- When
- May 29, 10:00 PM MST to 10:18 PM MST
- Where
- Roosevelt County, 1.34 mi WSW of Portales
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 34.170, -103.350
Tennis ball to teacup size hail was observed just in Portales from a supercell thunderstorm.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, May 29 to 31, 2024$1.0 million · 1 event
- Hail and Damaging Winds in North Dakota, May 29, 2024$800,000 · 2 in hail · 3 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 29 to 31, 202455 kt wind · 16 events
- Tornadoes and Flash Flood in Colorado, May 29, 2024EF0 · 7 events
- Tornado and Hail in Oklahoma, May 29 to 31, 20241.75 in hail · 7 events
- Hail and Strong Wind in Texas, May 29, 20241.75 in hail · 5 events
- Hail and Damaging Wind in South Dakota, May 29, 20241.5 in hail · 4 events
- Hail and Damaging Winds in Texas, May 29 to 30, 20241.25 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 29, 202452 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 29, 20243 events
- Damaging Winds in Kansas, May 29, 2024104 kt wind · 3 events
- Tornado and Hail in Pennsylvania, May 29, 2024$10,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170051, 1170149, 1170167, 1170148, 1170226, 1170187.